Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

September 4, 2020Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 4, 2020, 4:21 PM EDT for Orange County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2020, 4:21 PM EDT (20:21 UTC)
Expired
Sep 4, 2020, 5:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 97 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS82 KMLB 042021
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Fri Sep 4 2020
 
FLZ045-053-144-042100-
Osceola FL-Orange FL-Southern Lake County FL-
421 PM EDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bay Hill, or near Bay Lake, moving southwest at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Windermere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2852 8177 2857 8139 2834 8130 2824 8154
      2826 8156 2826 8166 2835 8166 2835 8172
TIME...MOT...LOC 2021Z 047DEG 5KT 2844 8155 

$$

Weitlich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 4, 3:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Sep 4, 3:34 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
334 PM EDT Fri Sep 4 2020

.DISCUSSION...

Current-Tonight... A mid to upper level high pressure system is to
the north of ECFL today. Sultry conditions continues at the surface
this afternoon with warm temperatures aloft. Deep layer riding
remains over the region with the surface ridge axis sliding just
south of central FL today. Subsidence will continue across the area.
Highest PWAT values of above 2 inches occurring across the I-4
corridor with lower values of around 1.80-1.90 inches occurring
south of KMLB. Instability remains limited, therefore, we continued
to carry lower than normal isolated to (low-end) scattered lightning
storm chances in the forecast. Showers and storms have pushed inland
with the sea breeze from the I-4 corridor northward. Additional
convection should develop from future boundary collisions. Highest
storm chances continue along/north of I-4 this afternoon and early
evening. Primary threat with the strongest of these storms will be
locally heavy rainfall, gusty winds, and cloud-to-ground lightning
strikes. Storm steering flow is weak, which may cause some of the
storm cells to have erratic movement. Convection is expected to
diminish by around sunset or shortly thereafter. Any cloud debris
will decrease through late evening and overnight. Mostly dry and
muggy overnight as temperatures settle in to the mid to upper 70s.

Previous Extended Forecast Discussion...

Saturday-Sunday...A strong mid level ridge extending from the
western Atlantic to the Florida panhandle will gradually erode as a
mid latitude trough amplifies slightly along the eastern seaboard. A
surface ridge to the north of central Florida collapses by Sunday as
an inverted trough over the NW Caribbean, associated with a
mid/upper cyclone approaches Cuba and the FL Straits. Increasing
deep-layer moisture (Precipitable Water values 2+ inches) advects
into region on back side of Caribbean TUTT cell. POPs remaining
below climo Saturday, then quickly trending to above normal Sunday.

Monday-Friday...Deep/moisture easterly flow regime likely to remain
dominant much of the upcoming week. Early cool-season cold front
reaches the interior deep south toward the end of the week, acting
to continue pool of deep moisture across FL. GFS/ECM consistent with
high shower/storm coverage each day, lingering into the evenings
across the interior CWA and redeveloping over the Atlantic late each
night and spreading onshore the coast during the late night, early
morning periods. Max temps remaining several degrees above normal
Saturday, then trending closer to climo thereafter given moist
onshore flow. Have capped POPs at 70 percent diurnally through the
week, with 20-30 percent chance during overnight periods.

&&

.AVIATION... Inland moving sea breeze today, quicker southward
across the Treasure Coast. The more active convection will again be
across the I-4 corridor where moisture remains deepest. The local
HRRR is advertising an earlier start with more coverage than we have
seen recently. Any activity south of I-4 will be more isolated.
Primary threats remain cloud to ground lightning, torrential
downpours, and brief gusty winds. Storm steering remains weak but
more uniformly out of the east or northeast. Continue with some
"Vicinity" wording in mainly interior TAF sites and will add tempo
groups as necessary. Tempo MVFR in/around storms. Activity should
diminish thru mid evening. VFR continues otherwise.

&&

.MARINE...

Current-tonight...Low-level ridge axis will slide a bit south to
across the south-central FL peninsula. Very weak pressure gradient
continues with winds gradually becoming onshore, remaining light,
with sea breeze formation and inland movement. S/SE early evening
flow will become S/SSW overnight. Seas generally 1-2 ft near shore
and 2-3 ft offshore. Shower and lightning storm chances remain
rather isolated.

Saturday-Tuesday...With ridge axis to the north, then redeveloping
well north of the waters Sunday into mid week, light E/SE winds 5-10
knots will persist, driving 2-3 foot seas. Isolated/scattered
thunderstorms Saturday will increase in coverage beginning Sunday
and continuing til mid week, generally favoring late night and
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  74  89 /  10  10  10  60
MCO  76  94  75  92 /  10  40  10  60
MLB  76  90  76  89 /  10  20  10  60
VRB  74  90  73  88 /  10  30  20  60
LEE  77  95  77  93 /  20  40  10  70
SFB  76  94  76  92 /  10  30  10  60
ORL  78  94  77  92 /  10  30  10  60
FPR  74  90  74  87 /  10  30  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Sedlock/Pendergrast
Hazardous weather outlook, Sep 4, 9:56 AM EDT, 6 hours 25 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
956 AM EDT Fri Sep 4 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
956 AM EDT Fri Sep 4 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will develop this afternoon,
mainly west of Interstate 95 and north of central Osceola, with slow
and erratic movement. These storms will be capable of producing
occasional lightning strikes and heavy downpours. Remember that
lightning can strike more than 10 miles away from a storm. Head
indoors at the first sign of threatening skies.

.EXCESSIVE HEAT IMPACT...
A period of hot conditions will develop again this afternoon as
temperatures reach the lower 90s along the coast and mid 90s
inland. Peak heat index values will reach between 103 to 107
almost everywhere across east central Florida. If you are outdoors
today for an extended period of time, be sure to stay hydrated,
take plenty of breaks in an air conditioned location, and wear
light colored clothing and sunscreen.

Never leave children or pets unattended in a car, even for a short
period of time or even if the car is left on. Temperatures can
quickly reach deadly levels!

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest after 1 pm due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered lightning storms are forecast each afternoon and early
evening through this weekend, then an increase in rain chances at
the start of next week. The main hazards remain occasional to
frequent lightning strikes, gusty winds, and heavy downpours.

A moderate risk of dangerous rip currents is likely to continue at
all east central Florida beaches through the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Sedlock/Negron

In the hours before

Special weather statement, Sep 4, 3:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
322 PM EDT Fri Sep 4 2020

FLZ044-042000-
Northern Lake County FL-
322 PM EDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE COUNTY UNTIL
400 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittman, or near Paisley, moving west to northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eustis, Paisley, Pittman, Umatilla and Sellers Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2896 8166 2905 8166 2905 8164 2925 8164
      2897 8145 2884 8172 2896 8180
TIME...MOT...LOC 1922Z 149DEG 6KT 2902 8162

Weitlich
Special weather statement, Sep 4, 3:48 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
348 PM EDT Fri Sep 4 2020

FLZ045-042030-
Orange FL-
348 PM EDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ocoee. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2869 8166 2868 8146 2864 8146 2864 8145
      2857 8142 2842 8147 2846 8165 2859 8165
      2859 8166
TIME...MOT...LOC 1947Z 047DEG 3KT 2861 8152

Weitlich
Special weather statement, Sep 4, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Fri Sep 4 2020

FLZ045-053-144-042100-
Osceola FL-Orange FL-Southern Lake County FL-
421 PM EDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bay Hill, or near Bay Lake, moving southwest at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2852 8177 2857 8139 2834 8130 2824 8154
      2826 8156 2826 8166 2835 8166 2835 8172
TIME...MOT...LOC 2021Z 047DEG 5KT 2844 8155

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:22 PM EDTSpecial Weather StatementMLBLake38 min
Sep 4, 3:48 PM EDTSpecial Weather StatementMLBOrange42 min
Sep 4, 4:53 PM EDTSpecial Weather StatementMLBOrange52 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.